Chemotherapy – side effects
Different chemotherapy drugs may cause different side effects.
- People react differently to treatment – some people have very few side effects while others have more.
- Almost all side effects are short term and gradually disappear once the treatment stops.
- It is very important to tell your nurse or doctor if treatment is making you feel unwell.
- Changes can be made during treatment that can help reduce the side effects.
The tiredness usually builds up with successive treatments.
Regular gentle exercise may help combat the symptom of fatigue.
It may take some months for energy levels to recover completely following treatment.
There are very effective medicines to prevent and control nausea and vomiting.
Most patients receive standard anti-sickness drugs before and for a few days after each treatment.
Occasionally alternative anti-sickness drugs may be required if patients feel or are very sick with their first treatment.
Dietary measures and medicines can help reduce diarrhoea and constipation.
However, some treatments cause hair thinning or even complete hair loss.
Some patients also lose body hair, including eyebrows and pubic hair.
Hair begins to fall out 10 to 14 days after the first treatment. Hair loss is temporary; your hair will grow back when the treatment has finished.
The scalp may feel uncomfortable when the hair begins to fall out. If the scalp becomes dry and itchy moisturising cream can help.
‘Scalp cooling’ (also known as a ‘cold cap’) can be used with some chemotherapy treatments to help prevent hair loss. Your nurse will be happy to discuss if this is suitable for you.
If you require a wig, please talk to your nurse, who will be able to help.
Other patients suffer watery or gritty eyes or a sore nose with occasional nose bleeds.
Your nurse or doctor will advise on appropriate interventions. The symptoms usually improve over a few days.
Some patients experience a metallic taste; others lose their sense of taste altogether.
This usually resolves quickly after treatment is complete.
It is very rare for chemotherapy drugs to cause rashes but you should report any skin changes to your doctor or nurse.
A few chemotherapy drugs can cause redness or tenderness in the hands and feet which sometimes requires an interruption in treatment before the symptoms resolve.
The chemotherapy nurses are well trained to deal with allergic reactions. Most patients suffer no long term harm if they react to a drug infusion..
Some patients suffer restlessness, agitation, indigestion and poor sleep during steroid treatment, but these side effects are short-lived.
With most drugs, this resolves over time.
Please report swollen legs or breathlessness to your doctor or nurse.
Heart function is always assessed before and during treatment where indicated and, where necessary, cardiac medication may be required.
The kidney function will be monitored during treatment with regular blood tests.
It is important to report any pain experienced during the infusion to your nurse who will then take appropriate action.
All patients should use barrier contraception during chemotherapy.